Arkansas, 2023

Damaging Winds in Arkansas, July 21, 2023

July 21, 2023 · NWS TSA · 2 events in 2 counties and zones

Strong to severe thunderstorms moved across northwestern Arkansas during the morning hours of the 21st, ahead of a mid level mesoscale convective vortex that translated eastward through the region. The strongest thunderstorms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms moved across northwestern Arkansas during the morning hours of the 21st, ahead of a mid level mesoscale convective vortex that translated eastward through the region. The strongest thunderstorms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 5:46 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 21, 5:46 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
646 AM CDT Fri Jul 21 2023

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 246 AM CDT Fri Jul 21 2023

A compact, but well organized MCS extends from far SW KS into NW
OK early this morning. Some recent runs of the HRRR show this
system bowing into and thru NE OK and NW AR between 12 and 18Z.
Pockets of damaging wind are certainly possible, and an isolated
short-lived tornado is also possible on the leading edge near any
bowed out line segment. Locally heavy rainfall is also expected
given high PWAT/rain efficiency, though totals should be limited
by the progressive nature of the system. Outflow from the system
should keep all areas out of advisory type heat today, though it
may be close down near the Red River.

Lacy

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 246 AM CDT Fri Jul 21 2023

The NAM and EC develop showers and storms tonight from east-
central and southeast OK into west-central AR, possibly near an
H85 front. Several CAMs show this signal as well, except for the
HRRR. PoPs for the overnight were raised from previous forecast.
Some strong NWrly flow aloft develops over the Plains this
weekend. A shortwave trough traversing this flow could bring
isolated storm chances near the KS/MO borders late Saturday night
into Sunday and again Sunday afternoon in the same location in
association with another weak wave/front. After that, mid level
heights rise as the ridge builds east in our direction. Several
days of hot and dry weather are expected next week, with some
locations getting close to advisory level heat. The summer of 2023
rolls on.

Lacy

&&

.AVIATION...
(12Z TAFS)
Issued at 646 AM CDT Fri Jul 21 2023

A convective MCS/MCV will continue to move across Northeast
Oklahoma and through Northwest Arkansas this morning with gusty
winds and heavy rainfall possible. Broken to overcast mid and high
clouds should remain common...though there is potential for MVFR
conditions within the convection. By early afternoon the majority
of this precip should be exiting to the east. For the afternoon
hours...scattered to broken mid and high clouds are forecast for
the CWA before cloud cover scatters out for the evening hours.
Overnight tonight few to scattered high clouds are forecast across
the CWA. ALso...there is a chance of additional showers/storms
mainly south of Interstate 40 along a southward moving elevated
frontal boundary. For now will add a Prob30 group for timing at
KMLC/KFSM. Winds for much of the period look to vary between
northwest and northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  64  89  67 /  90  10   0  10
FSM   89  68  90  68 /  70  40  10   0
MLC   88  67  88  65 /  40  30  10   0
BVO   79  60  88  63 /  80  10   0  20
FYV   81  60  86  62 /  80  30   0  20
BYV   79  60  87  63 /  80  30   0  20
MKO   82  64  87  65 /  70  20   0  10
MIO   79  60  88  64 /  60  10   0  20
F10   82  64  87  64 /  70  20   0   0
HHW   94  71  89  66 /  10  20  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...20
Hazardous weather outlook, Jul 21, 4:14 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
514 AM CDT Fri Jul 21 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
514 AM CDT Fri Jul 21 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing Northeast Oklahoma...After 7 AM Northwest Arkansas.

	AREA AT GREATEST RISK...Northeast Oklahoma.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA... Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing Northeast Oklahoma...After 7 AM Northwest Arkansas.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Early Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing Eastern Oklahoma...After 7 AM Northwest Arkansas.

DISCUSSION...
Strong to severe thunderstorm complex is expected to continue to
move across northeast Oklahoma and into northwest Arkansas this
morning. Locally damaging winds to 70 mph is the primary threat
with a secondary threat of isolated large hail. There is also a
limited tornado potential for the possibility of quick spin-ups
along the leading line of storms as they move into northeast
Oklahoma. A weakening trend is forecast as the complex reaches
into northwest Arkansas by mid morning. The majority of the storms
look to be exiting northwest Arkansas by early afternoon.

Ample amounts of moisture over the region ahead of the storm
complex will help to create locally heavy rainfall across portions
of northeast Oklahoma and northwest Arkansas this morning. Hourly
rain rates of 1 to 2 inches and locally higher are possible, which
increases the potential for localized flash flooding conditions
during the morning commute.

South of the storm complex, across far southeast Oklahoma, hot and
humid conditions will again be possible today with heat index
values in the 100 to near 105 degree range this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY AND SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY THROUGH THURSDAY...High Wind Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Cooler conditions are forecast to spread over the region Friday
and remain possible Saturday. There a slight chance of
thunderstorms late Saturday night and Sunday before the strong
ridge of high pressure expands back over the Southern Plains for
the start of next week. A warming trend then returns early next
week with hot and humid conditions forecast across eastern
Oklahoma and northwest Arkansas.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 21, 5:47 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
647 AM CDT Fri Jul 21 2023

OKZ061>063-067>070-211230-
Adair OK-Muskogee OK-Cherokee OK-Rogers OK-Delaware OK-Mayes OK-
Wagoner OK-
647 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of southeastern Rogers,
southwestern Delaware, Mayes, northwestern Adair, eastern Wagoner,
Cherokee and northern Muskogee Counties through 730 AM CDT...

At 647 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles southeast of Foyil to 7 miles south of
Chouteau to 5 miles south of Taft. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Wagoner...                        Jay...
Pryor...                          Pryor Creek...
Fort Gibson...                    Chouteau...
Locust Grove...                   Salina...
Langley...                        Kansas...
Adair...                          Okay...
Hulbert...                        Porter...
Spavinaw...                       Foyil...
Disney...                         Oaks...

This includes Interstate 44 between mile markers 255 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and east central Oklahoma.

&&

LAT...LON 3605 9477 3564 9488 3563 9562 3607 9549
      3646 9552 3650 9479
TIME...MOT...LOC 1147Z 273DEG 39KT 3639 9544 3609 9538 3568 9551

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 6:23 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
723 AM CDT Fri Jul 21 2023

ARZ001-OKZ057-058-062-063-211315-
Benton AR-Craig OK-Delaware OK-Ottawa OK-Mayes OK-
723 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of northwestern Benton,
eastern Craig, Delaware, Ottawa and northeastern Mayes Counties
through 815 AM CDT...

At 723 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles southeast of Edna to 5 miles northeast of
Leach. Movement was east at 45 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bella Vista...                    Miami...
Baxter Springs...                 Jay...
Grove...                          Commerce...
Gravette...                       Fairland...
Afton...                          Quapaw...
Langley...                        Welch...
Bernice...                        Ketchum...
Bluejacket...                     Wyandotte...
Disney...                         Treece...
Picher...                         Honey Creek State Park...

This includes Interstate 44 between mile markers 286 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Arkansas...and northeastern Oklahoma.

&&

LAT...LON 3650 9462 3650 9433 3640 9428 3628 9497
      3700 9527 3700 9462
TIME...MOT...LOC 1223Z 271DEG 44KT 3698 9525 3628 9487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 21, 6:31 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
731 AM CDT Fri Jul 21 2023

ARZ010-019-OKZ068-069-072-211315-
Washington AR-Crawford AR-Adair OK-Sequoyah OK-Cherokee OK-
731 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of northwestern
Crawford, southwestern Washington, northeastern Sequoyah, Adair and
southeastern Cherokee Counties through 815 AM CDT...

At 731 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles northwest of Proctor to 5 miles south of
Cookson. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fayetteville...                   Stilwell...
Cedarville...                     Natural Dam...
Prairie Grove...                  West Fork...
Lincoln...                        Westville...
Greenland...                      Winslow...
Chester...                        Adair State Park...
Christie...                       Blackburn...
Maryetta...                       Cookson...
Lee Creek...                      Cherokee Landing State Park...
Bunch...                          Baron...

This includes Interstate 49 between mile markers 23 and 31, and
between mile markers 35 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Arkansas...and northeastern and east central Oklahoma.

&&

LAT...LON 3600 9408 3552 9421 3564 9495 3604 9487
TIME...MOT...LOC 1231Z 280DEG 38KT 3602 9482 3564 9492

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 21, 6:36 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
736 AM CDT Fri Jul 21 2023

ARZ019-020-029-211315-
Sebastian AR-Franklin AR-Crawford AR-
736 AM CDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southern Franklin,
south central Crawford and northeastern Sebastian Counties through
815 AM CDT...

At 735 AM CDT, Doppler radar indicated a strong thunderstorm over
Lavaca, moving east at 45 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Charleston...                     Greenwood...
Lavaca...                         Branch...
Bloomer...                        Fort Chaffee...
Central City...                   Caulksville...
Etna...                           Roseville...
Peter Pender...                   Vesta...
Ursula...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern and west central Arkansas.

&&

LAT...LON 3537 9372 3537 9375 3538 9376 3538 9381
      3531 9381 3532 9392 3523 9392 3523 9402
      3519 9403 3525 9429 3542 9425 3538 9371
TIME...MOT...LOC 1235Z 280DEG 38KT 3533 9418

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 21, 7:00 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
800 AM CDT Fri Jul 21 2023

ARZ001-010-211400-
Benton AR-Washington AR-
800 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of Benton and northern
Washington Counties through 900 AM CDT...

At 800 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southwest of Noel to 4 miles northwest of
Prairie Grove. Movement was east at 35 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Bella Vista...                    Lowell...
Farmington...                     Pea Ridge...
Gentry...                         Elkins...
Tontitown...                      Gravette...
Cave Springs...                   Decatur...
Greenland...                      Highfill...
Garfield...                       Gateway...
Springtown...                     Northwest Arkansas Regional Air...

This includes Interstate 49 between mile markers 58 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern Arkansas.

&&

LAT...LON 3639 9387 3639 9388 3638 9389 3637 9388
      3620 9390 3610 9394 3599 9395 3601 9442
      3650 9454 3650 9387
TIME...MOT...LOC 1300Z 263DEG 27KT 3650 9453 3603 9436

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 21, 7:19 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
819 AM CDT Fri Jul 21 2023

ARZ010-011-019-020-029-211415-
Sebastian AR-Madison AR-Washington AR-Franklin AR-Crawford AR-
819 AM CDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of southern Madison,
Franklin, Crawford, northern Sebastian and southeastern Washington
Counties through 915 AM CDT...

At 818 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles west of Greenland to 4 miles south of
Devils Den State Park to near Moffett. Movement was east at 45 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Ozark...                          Cedarville...
Mountainburg...                   Alma...
Prairie Grove...                  Elkins...
West Fork...                      Mulberry...
Greenland...                      Dyer...
Altus...                          Winslow...
Branch...                         Denning...
Chester...                        St. Paul...
Rudy...                           Wiederkehr Village...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 1 and 42.
 Interstate 540 between mile markers 1 and 5.
 Interstate 49 between mile markers 22 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northwestern and west central Arkansas.

&&

LAT...LON 3595 9347 3595 9349 3593 9349 3592 9351
      3588 9351 3588 9352 3576 9352 3577 9370
      3543 9371 3537 9372 3537 9375 3542 9380
      3531 9381 3532 9392 3530 9392 3541 9443
      3573 9435 3600 9439 3598 9345
TIME...MOT...LOC 1318Z 279DEG 41KT 3599 9422 3571 9425 3540 9443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Western Arkansas radar (KSRX), 11 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sebastian

When
July 21, 7:30 AM CST
Where
Sebastian County, Ft Smith
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.380, -94.420

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Crawford

When
July 21, 7:35 AM CST
Where
Crawford County, Mountainburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.630, -94.170

Strong thunderstorm wind blew down a tree, and snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118647, 1118649.